MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 4 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 4 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75100477
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 07/04/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a right tha surgery was performed on (b)(6) 2011, the patient experienced a polarstem stem lat.Ti/ha 4 non-cem fracture after a fall.This adverse event was addressed via revision surgery on (b)(6) 2022, where the femoral stem and head were explanted.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a right total hip arthroplasty surgery was performed on (b)(6) 2011, the patient experienced a polarstem neck fracture after a fall.The broken polarstem with the ball head, used in treatment, were received for investigation.The relationship between the reported event and the device can be confirmed, the neck of the polarstem is fractured.Furthermore, there are a lot of scratches visible on the surface of the stem, most likely coming from the reported revision surgery.A material assessment was conducted.About two thirds of the fracture surface show fatigue striations, indicating that the crack propagated by fatigue.The residual fracture surface is covered by dimples, characteristic of ductile overload.No material defects, which could have initiated or enhanced crack growth, could be observed on the fracture surface.In the area of assumed crack initiation, scratches, stainless steel residues and discolorations from the potential use of an electric scalpel have been found which were likely present prior to fracture and may have led to crack initiation.Since the batch number is covered by the ball head, a review of the production documentation cannot be conducted without disassembling the devices.Therefore, it cannot be concluded that the part match manufacturing specification at the time of release.A complaint history review showed that the complaint is in line with the current risk management.The risk level is low and covered through the risk management files.The reported failure mode is listed among the potential medical device problems.A review of past corrective actions was performed.No further escalation is required.A medical assessment was performed based on the provided implantation report.Other medical documentation was not received for investigation.Based on only the implantation report a thorough medical assessment cannot be conducted.However, the reported patient's fall cannot be ruled out as a contributing factor to the polarstem fracture.Furthermore, it is reported in the implantation report that a ceramic ball head was implanted.However, the returned ball head is a metal ball head.This indicates that a ball head revision surgery took place between the implantation and the revision surgery due to the fracture of the stem.It is therefore possible that the neck of the polarstem was scratched or damaged by the use of an electric scalpel, which could have led to the crack initiation as described above.The root cause can not be determined after investigation.It cannot be excluded that the scratches and damages on the neck, which might have happened during the ball head revision, contributed to the fatigue fracture.To date, further actions are not deemed necessary.Smith and nephew will monitor this device for further similar issues.Both devices will be retained.Internal complaint reference number: (b)(4).

Brand Name
POLARSTEM STEM LAT.TI/HA 4 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15090637
Report Number9613369-2022-00459
Device Sequence Number3879026
Product Code LZO
UDI-Device Identifier07611996118681
UDI-Public07611996118681
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100477
Device Catalogue Number75100477
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/04/2022
Supplement Date Received by Manufacturer09/05/2022
Initial Report FDA Received Date07/24/2022
Supplement Report FDA Received Date09/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age55 YR
Patient SexMale